The HSE have recently launched the campaign #IfYouGoGoSlow. This campaign comes with the recent re-opening of our night-time economy. As clubbers begin to filter back into nightclubs and stay in pubs longer than in recent times, the possibility of people choosing to take drugs will inevitably increase. The HSE’s forward thinking campaign tells people to be responsible in their usage in drugs and if you choose to partake in drug taking to go slow in your usage.
HSE Drugs.ie has unveiled the campaign #IfYouGoGoSlow with a launch event, which brings together a community of key stakeholders to share harm prevention information and to discuss the benefits of providing health and social interventions in nightlife settings.
1. Plan to take less: Your drug tolerance could have changed. If you stop using drugs for a while and you then start again, your tolerance to the drug may have changed. If you take the same amount (dose) as you used to before you stopped, you could be at risk of an overdose.
2. Check in with yourself: You could be in a different headspace. Each person’s mental health status is unique to them. Similarly, each person will have a different relationship with substances. Using during tough times or times of stress can impact on how you react to a substance, including alcohol. Remember things have changed for us all and situations that we were comfortable with before may now be strange or difficult. Some people could now find crowds and large spaces overwhelming which could lead to anxiety.
Avoid using drugs if you feel low, anxious, depressed or have mental health concerns because use could make your feelings worse or exacerbate any underlying concerns. Check in with how you feel as restrictions ease and consider if it is the right time for you to take substances.
3. Think about the setting: Where are you and who are you with? It’s been a while since we all have socialised in nightlife settings.The setting you are in can impact on your reaction. Using in new settings or settings you have not been in for a while can impact on how you react to drugs. Use and stay with people you trust. Set a meeting point with friends in advance in case you get lost. Remember to charge your phone and stay in contact with anyone who becomes lost.
4. Use one drug at a time: Mixing drugs increases the risks. Mixing drugs,including alcohol and prescription medication can lead to unwanted and unpredictable effects and increases your risk of overdose.MDMA can interact with some mental health medications that enhance serotonergic activity such as ‘SSRIs’. It can also be risky to suddenly stop taking some prescription medications to use substances.Talk to your prescriber if you want to reduce or stop taking prescription medication.
5. Start low and go very slow. Pacing yourself and taking a small amount can help you identify how you are reacting to the substance and you can then consider if you choose to take more. Leave time between doses so you can feel the full effect.
6. Keep cool and stay hydrated but don’t drink over a pint of water an hour. MDMA can confuse your body temperature, you feel warm, thirsty and urination is difficult. Drinking too much water to cool down or to try urinating can be dangerous. Too much water may lead to ‘water intoxication’ that can dilute your blood and flush out essential electrolytes that keep your brain and body working.
7. Know the signs of a club drug overdose. Temperature, hot flushed or sweaty skin, chest pain, rigid muscles, muscle pain or spasms, difficulty breathing, confusion, headache and seizures can all be signs of a medical emergency. If in doubt, get help. Learn more about overdose here.
8. Don’t be afraid to get medical help immediately at a venue or by calling 999/112. Stay with the person until help arrives. Always be honest about what you think was taken. Emergency services are there to help.
Remember the safest approach is to not take drugs, but if you are to do, be as informed as possible.